What Are Symptoms Of The Flu
If you have the flu, your symptoms will be much more severe than a cold. Flu symptoms happen fast, and they usually include a sore throat, headache, muscle aches, fever, cough, and congestion. You could also experience vomiting and diarrhea if you have the flu. Fever and stomach issues are two of the most important factors in determining whether it’s the cold or flu. If your symptoms persist for more than a week, talk to your doctor as soon as possible.
Flu Medicine For Children
Children can take some types of flu medicine, but other types may be unsafe. Children can take prescription flu medicines based on their age, as listed above for each of the four FDA-approved antiviral medications approved.
The OTC flu medicines that children can use also depend on the childs age and the medication. Always follow the directions on the OTC medication package and talk to a healthcare provider or pharmacist if youre unsure.
Acetaminophen Or An Nsaid: Which Is Best
For some people, acetaminophen is the best way to reduce certain cold and flu symptoms. For others, ibuprofen does the trick. For many, both are equally effective.
How do you know which to take? Talk to your doctor or pharmacist about the other medicines you are taking and your medical history, such as problems with your heart, kidneys, stomach, or liver, or if you take anti-clotting medication or medication for high blood pressure.
You May Like: Can A Flu Shot Make You Feel Bad
Runny Nose Watery Eyes And Sneezing
When you have a cold, your body makes chemicals called histamines. That leads to sneezing, a runny nose, and watery eyes.
Over-the-counter antihistamines such as chlorpheniramine and diphenhydramine block this process and can relieve those symptoms. They can also make you sleepy and dry out your eyes, nose, and mouth. Antihistamines can make secretions thick, which can be a problem for people with asthma.
Otc Cold Medicine For Kids
When it comes to giving over the counter medications to children, it is important to be cautious. In some cases, it may be best to simply skip the medicine altogether, especially since while cough and cold symptoms may be temporarily controlled with medicine, medication cannot treat or shorten the duration of a cough or cold. The symptoms will eventually go away on their own, usually in one to two weeks. If symptoms seem to linger or get noticeably worse, call your childs doctor to make sure that your little one doesnt have the flu or something more serious that requires medical attention. However, if your child just has a cold or cough but is feeling very uncomfortable, cough and cold medicine for kids may help them feel more comfortable while the illness runs its course.
You May Like: Cold And Flu For High Blood Pressure
Dont Drink A Hot Toddy
While alcohol makes people feel drowsy, it doesnt lead to good sleep and can contribute to dehydration.
Resting up and staying hydrated are both needed to help people recover from the flu. What more, booze can make people feel worse.
Flu can often make people feel very sick and that can include making people feel very delirious and something that can affect your thinking is not recommended, said Safdar.
Can Antibiotics Help My Flu Symptoms
Antibiotics cannot help flu symptoms. The flu is caused by a virus, and antibiotics only treat bacterial infections. Taking antibiotics needlessly may increase your risk of getting an infection later that resists antibiotic treatment. If you get a secondary bacterial infection with the flu virus, your doctor may prescribe an antibiotic to treat the secondary infection.
For more information, see Flu Treatment: Antibiotics or Not?
National Jewish Medical and Research Center: “Getting Well When You Have a Cold or the Flu.”Ã
CDC: “2011-2012 Influenza Season: Disease Activity ” “If You Have a Cold or Flu, Antibiotics Won’t Work For You! ” and “Seasonal Influenza: What You Should Know about Flu Antiviral Drugs.”
American Academy of Family Physicians: “Flu Facts ” “Antibiotics: When They Can and Can’t Help” and “Cough Medicine: Understanding Your OTC Options.”
National Institute of Allergy and Infectious Diseases: “Common Cold: Treatment.”
WebMD Medical Reference: “Kids’ Cold Medicines: New Guidelines.”
Read Also: Does Uhc Cover Flu Shots
To Decongest A Runny Or Stuffy Nose
Examples: Advil Cold & Sinus Liqui-Gels Dristan 12-hr Nasal Spray Otrivin Complete Nasal Care Sudafed Head Cold & Sinus Tylenol Sinus.
How they work: If you are experiencing nasal congestion on top of other cold and flu symptoms such as fever, reach for one of these. Most of these oral remedies combine acetaminophen or ibuprofen with pseudoephedrine hydrochloride, which decongests the nasal passages. It constricts the blood vessels and shrinks the swollen mucous membranes, says Kalyn. If youre seeking relief for a stuffy nose alone, then nasal decongestant sprays like Dristan or Otrivin can help, as these drugs work similarly to pseudoephedrine.
Need to know: Follow package directions. Reactions to oral decongestants vary depending on the person. They can have a stimulating effect and can raise heart rate and blood pressure, which can make you feel a bit loopy, says Kalyn. Avoid them completely if you have a metabolic condition that is not well controlled. In such cases, nasal sprays may be a good alternative, but since they can cause rebound congestion, dont use them for more than five consecutive days.
Try: Advil Cold & Sinus, $9, well.ca
Ibuprofen For Pain And Fever
Ibuprofen can be given for pain and symptoms of fever in adults and children of 3 months and over, according to their weight. Make sure youve got the right strength for your childs age and weight as overdosing can be dangerous.
Read and follow the directions on the label carefully. If you are not sure check with your doctor or pharmacist. Avoid ibuprofen if your child has asthma, unless advised by your doctor.
Recommended Reading: Can You Get A Flu Shot After Donating Blood
Safe Pain Relief For Adults
Because of the risks of overdosing on a pain medication, itâs important to keep track of how much you take and how long you take it.
Follow these other drug safety tips for using OTC pain relievers:
- Read and follow the label. It should clearly state whether a medicine contains acetaminophen or NSAIDs, the risks of the active ingredient, the highest dose you can take safely, and how long you can take it.
- Wait until you need it. Leave acetaminophen and NSAIDs on the shelf until you really need them. Limiting your intake automatically reduces your risk.
- Set a cut-off date. Before taking an NSAID, set a date to stop, based on the labelâs instructions for how long you should take it before seeing a doctor.
- Donât mix medicine with alcohol. If you drink alcohol, talk with your doctor before taking NSAIDs or acetaminophen.
Throat Lozenges Vs Cough Drops
Have you ever wondered what the difference between throat lozenges and cough drops is? In fact, the differences are very subtle, and the terms are often used interchangeably. Throat lozenges are typically used to help reduce the discomfort of a sore throat and contain soothing ingredients like honey and menthol.There are a variety of types of throat lozenges including tonsillitis throat lozenges. Cough drops typically contain ingredients that act as a temporary cough suppressant, such as menthol or eucalyptus oil. However, since coughing and a sore throat often occur simultaneously, many brands include both a cough suppressant and a variety of soothing ingredients in a single throat drop, such as Halls Cough Drops.
Don’t Miss: Sanford Walk In Flu Shot
Do You Have A Cold Or The Flu
You feel a tickle in your throat, and then a headache coming on. You start to sniffle or sneeze, and suddenly you feel really tired. You know youre coming down with something but is it a cold, or do you have the flu?
With both conditions your symptoms can include a sore throat, runny nose, headache, body aches, chills, fatigue, nausea, vomiting and sometimes diarrhea, says Dr. Denise Campbell-Scherer, an associate professor in the department of family medicine at the University of Alberta. The main difference is that with the flu, youll have a temperature above 37.8°C. Flu symptoms also tend to come on suddenly, are more severe and are at their worst for the first three or four days after that, it can take up to two weeks before you feel better. A cold can linger anywhere from a few days to a few weeks, although one week is typical.
Is The Flu Caused By Bacteria
No, the flu is caused by viruses, not bacteria.
Thinking that the flu is caused by bacteria is a common myth, and some people even call any symptoms of nausea, vomiting, or diarrhea the stomach flu. These symptoms are sometimes related to the flu, but they are not the main symptoms. Bacteria is a common cause of stomach symptoms.
The flu is a respiratory disease, meaning that it stays in your airways. The flu virus does not move to parts of your body other than the nose, mouth, throat, and lungs.
Some respiratory diseases, including pneumonia, strep throat, and whooping cough are caused by bacteria. Since the flu is not caused by bacteria, it is not treated with antibiotics like other infections. The primary flu medicine that might be prescribed by your healthcare provider is an antiviral a type of medication that fights viruses.
Recommended Reading: Does Flu Shot Have Egg
What Else Can I Do To Prevent Getting Colds And The Flu
Wash your hands frequently with soap and water or alcoholic hand wipes. Cold and flu viruses are spread by touching your nose or mouth after touching an infected person, breathing in the air of an infected person’s sneeze or cough, or touching objects that have come in contact with the virus and then touching your nose.
Other prevention tips are to eat healthy, exercise, get plenty of sleep, drink plenty of liquids , and avoid close contact with people who have colds. Also, get an annual flu vaccine.
Can I Breastfeed While Sick
Yes, you can breastfeed even if you’re sick. Breastfeeding while sick is still healthy for you and your baby. Continuing to breastfeed is also a good reminder to keep yourself fully hydrated. You need ample hydration to make breast milk, and it also helps relieve symptoms.
Things to consider with breastfeeding while sick include:
- Age of the infant
- Potential effects of the drug on breast milk production
- Amount of the drug that will enter the milk supply
- Proportion of the baby’s milk intake that is from breastfeeding
Premature babies and newborns are most at risk for being negatively affected by medicine in breast milk, but the risk goes down around 2 months of age.
Recommended Reading: Flu Shots For Pregnant Mothers
Cough And Cold Medicine Abuse
Dextromethorphan is an ingredient in many over-the-counter cough and cold medicines.
candy, drank, robo, C-C-C, dex, DM, drex, red devils, rojo, skittles, tussin, velvet, and vitamin d
|How It’s Used:||
Medicines that have DXM in them come as syrups, capsules, pills, or throat lozenges. But some people extract DXM from cough syrup and make it into a powder or capsule of “pure” DXM.
Dextromethorphan-containing products tablets, capsules, gel caps, lozenges, and syrups are labeled DM, cough suppressant, or Tuss .
|What It Does:||
When people take too much DXM, they might have hallucinations and “out-of-body” sensations. DXM also depresses brain function, particularly the parts of the brain that control breathing and heart function.
Taking a lot of DXM causes hallucinations and out-of-body sensations similar to the ones caused by drugs like ketamine and PCP. These effects can last as long as 6 hours.
DXM also can make users have trouble controlling their limbs and cause blurred vision, slurred speech, dizziness, and impaired judgment.
Other short-term effects include:
Throat Lozenges And Sprays
Sore throat products are available as lozenges, sprays or gargles. Some contain anaesthetics and may provide temporary relief from sore throat. Most of them can be used every 2 to 3 hours. Some lozenges have a lot of sugar in them and may not be suitable for people with diabetes. Read more about sore throat.
Also Check: Who Makes The Flu Shot
How To Use Diphenhydramine Hcl
Follow all directions on the product package. If your doctor has prescribed this medication, take it as directed. If you have any questions, ask your doctor or pharmacist.
Take the tablet, capsule, or liquid form by mouth with or without food. Measure liquid forms of this medication using a special measuring device/spoon. Do not use a household spoon because you may not get the correct dose. If you have a single-dose form of this medication , you do not need to measure the dose.
The rapidly-dissolving tablet or strip should be allowed to dissolve on the tongue and then swallowed, with or without water. The chewable tablets should be chewed thoroughly before being swallowed.
The dosage is based on your age, medical condition, and response to treatment. There are many brands and forms of diphenhydramine available. Read the dosing instructions carefully for each product because the amount of diphenhydramine may be different between products. Do not increase your dose or take this medication more often than directed.
To prevent motion sickness, take your dose 30 minutes before starting activity such as travel. To help you sleep, take your dose about 30 minutes before bedtime. If you continue to have difficulty sleeping for longer than 2 weeks, contact your doctor.
Tell your doctor if your condition does not improve or if it worsens.
Risks Of Using Acetaminophen For Pain Relief
The most serious risk from acetaminophen is liver damage. Ignoring the dose recommended on the label can put you at risk of severe liver damage.
People who are at greater risk for liver damage from acetaminophen include people with liver disease and men who drink three or more alcoholic drinks a day .
Talk to your doctor or pharmacist if you also take the blood thinnerwarfarin , because it may increase the risk of bleeding.
It is important to read the package labeling carefully and not exceed the maximum daily dosage. Because many other OTC and prescription products contain acetaminophen as an active ingredient, make sure to look at the list of active ingredients in other medicines you are taking in order to avoid overdosing.
Because the signs and symptoms of liver damage from acetaminophen may not be immediately noticeable, if you think you may have taken too much, call 911 or poison control immediately.
Read Also: This Years Flu Shot For Over 65
Store Or Brand Medication: Which Is Better
Store-brand or generic medication can be much cheaper than the advertised brands. They are easy to find, as most stores place both versions together.
Generic and brand OTC medicines are equally safe, as they must both meet the standards established by the Food and Drug Administration .
A pharmacist can help customers choose a suitable remedy for their symptoms. They can recommend products that contain the appropriate active ingredients.
Alternative options for treating a cough or cold include:
- getting plenty of rest and fluids
- gargling with warm salt water
- using a chest rub
Alternative Cold Medicines And Remedies
In addition to common over-the-counter medications, some alternative remedies can help treat symptoms of common illnesses , such as:
- Congestion: A steamy shower or bath, saline-only nasal spray, and plenty of warm fluids can help ease congestion.
- Cough: Warm water with lemon and honey can ease the nursing parent’s cough. Honey is not recommended for children younger than 12 months of age, but if the nursing parent has honey in warm water or tea, it’s considered safe.
- Sore throat: Gargling with warm salt water is a safe way to ease a sore throat. Eating cold ice pops may also offer some relief for throat pain, as would warm soup.
You can always talk to your healthcare provider about other options for symptom relief.
Also Check: Does Costco Accept Medicare For Flu Shots
Cough And Cold Medicine Over
Over the counter medicines are drugs that you can buy without needing a doctors prescription. For many years, OTC medicines have been used safely to treat coughs, colds, and congestion in adults. But even though studies were not done in children younger than 12 years old, these same medicines were made into cough and cold products for children.
We now know that it can be dangerous for children to take adult medicines. Cough and cold medicines do not help your child get better faster. OTCs should be used with caution based on your childs symptoms, age, and weight.
Cold And Flu Medicine For Adults Buying Guide
- First, our algorithms collected as much information available about these products from trusted sources.
- We employed both Artificial Intelligence and large data volume to validate all collected information.
- Then our AI ranked them on their quality-to-price ratio using industry-standard criteria that let us pick the best Cold And Flu Medicine For Adults currently on the market!
Also Check: When Was The Cure For The Flu Found